Alert archive / Wyoming / Red Flag Warnings in 2022
Red Flag Warning 22, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Sep 28, 2022, 3:52 AM MDT for 6 counties in Wyoming. It took effect at Sep 28, 2022, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 28, 2022, 3:52 AM MDT (09:52 UTC)
- In effect from
- Sep 28, 2022, 11:00 AM MDT
- Expired
- Sep 28, 2022, 7:05 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 131 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -129 J/kg
- Mixed-layer LCL
- 5116 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
810 WWUS85 KCYS 280952 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 352 AM MDT Wed Sep 28 2022 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON... WYZ417>422-425-427-428-281800- /O.NEW.KCYS.FW.W.0022.220928T1700Z-220929T0200Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- North Laramie Range and Adjacent High Plains- North Laramie Valley/Shirley Basin- Ferris/Seminoe/Shirley Mountains-Central and West Carbon- Upper North Platte River Basin-North Snowy Range Foothills- Southern Laramie Valley- 352 AM MDT Wed Sep 28 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 419, 420, 421, 422, 425, 427, AND 428... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from 11 AM this morning to 8 PM MDT this evening. * WIND...West 15 to 20 MPH with gusts up to 35 MPH. * HUMIDITY...12 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ CLH
2 follow-up statements
392 WWUS85 KCYS 281734 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 1134 AM MDT Wed Sep 28 2022 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON... WYZ417>422-425-427-428-290200- /O.CON.KCYS.FW.W.0022.000000T0000Z-220929T0200Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- North Laramie Range and Adjacent High Plains- North Laramie Valley/Shirley Basin- Ferris/Seminoe/Shirley Mountains-Central and West Carbon- Upper North Platte River Basin-North Snowy Range Foothills- Southern Laramie Valley- 1134 AM MDT Wed Sep 28 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 419, 420, 421, 422, 425, 427, AND 428... * WIND...West 15 to 20 MPH with gusts up to 35 MPH. * HUMIDITY...12 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
189 WWUS85 KCYS 290105 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 705 PM MDT Wed Sep 28 2022 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 417, 418, 419, 420, 421, 422, 425, 427, AND 428... WYZ417>422-425-427-428-290215- /O.CAN.KCYS.FW.W.0022.000000T0000Z-220929T0200Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- North Laramie Range and Adjacent High Plains- North Laramie Valley/Shirley Basin- Ferris/Seminoe/Shirley Mountains-Central and West Carbon- Upper North Platte River Basin-North Snowy Range Foothills- Southern Laramie Valley- 705 PM MDT Wed Sep 28 2022 ...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 419, 420, 421, 422, 425, 427, AND 428... The National Weather Service in Cheyenne has cancelled the Red Flag Warning. Minimum relative humidities increased above 15 percent and sustained winds diminished below 15 mph. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 27, 11:03 PM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, Sep 27, 11:03 PM MDT, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1103 PM MDT Tue Sep 27 2022 .SHORT TERM...(Today and Wednesday) Issued at 318 PM MDT Tue Sep 27 2022 Key Impact Messages: 1) A few spotty showers and thunderstorms may produce strong, downburst winds this afternoon. 2) Elevated to near critical fire weather conditions possible across portions of SE Wyoming tomorrow afternoon. 3) Gusty winds expected across the NE Panhandle tomorrow. Wind gusts between 30 to 35 mph are possible. Weather Details: An area of showers with embedded thunderstorms has developed west of the Laramie Range this afternoon. These light rain showers are producing strong, downburst winds. Rawlins and Laramie have both recorded wind gusts above 40 mph with these passing rain showers. This activity will remain pulsy with the main threat being those isolated wind gusts. Expecting this activity to dissipate quickly as we approach sunset. Temperatures across the region were pleasant, with much of SE Wyoming and the NE Panhandle seeing temperatures in the 70s. Not much to write about for the short term forecast that the fire weather discussion (below) hasn't already addressed. The ridge axis will being to flatten out tomorrow with a weak passing shortwave moving through. Winds will shift to the west and turn breezy tomorrow afternoon, especially across the NE Panhandle and portions of south central Wyoming. These gusty winds and the dry conditions may create some pockets of elevated to near critical fire weather conditions. Outside of that, another warm day is expected with temperatures climbing into the upper 70s to lower 80s across the region. .LONG TERM...(Thursday through next Tuesday) Issued at 318 PM MDT Tue Sep 27 2022 he long term forecast will transition from slightly above average temperatures on Thursday and Friday, to near or slightly below normal temperatures over the weekend into early next week. With respect to precipitation, we will be shifting from a quiet weather pattern toward an active weather pattern where multiple chances for rain showers will be present. Some of the extended model guidance does keep the cool air present while it coincides with precipitation in the higher terrain, so we may begin to have a further detailed discussion by next week of possible mountain snow showers above 10,000 feet. Thursday will begin with the upper level ridge flattening out aloft, but warm southwesterly flow will be aided by strong WAA across the Intermountain West east of the Rocky Mountains. A warm front will push east into the Central Plains, and as it does so, we will see above average temperatures by Thursday afternoon. 700mb temperatures near +9C to +11C will mix down to the surface, with several areas easily reaching temperatures 10 to 15 degrees above normal. Areas to the west will be slightly cooler as high to mid-level clouds begin to build into the region from the west. The major shift in the weather pattern will be a potent longwave trough that will eject out of the Pacific Northwest toward our region Thursday night Friday. Several medium range to extended range model members are showing that this upper level system is trending towards becoming a cut-off ULL across the Intermountain West. As this is progged to develop, continual surges of lee-side cyclogenesis will create numerous opportunities for precipitation to occur when coupled with a cold front that will sweep across the area. Should this trend continue, we will see a cloudy, cool weekend with widespread stratiform precipitation. Depending on which model guidance you assess, the potential for this ULL to persist across the region into the middle of next week or beyond. This is due in part because of the unknown whereabouts of the remnants of Hurricane Ian after this weekend. The GFS shows the remnants of Ian scooting to the Northeast CONUS by Monday, which would help with the upper level flow steering the ULL out of the area. The remaining deterministic long range guidance has the remnants of Ian pushing north into the Great Lakes, and acting as a blockade for any steering flow to push east. Needless to say, we will continue to monitor the model output, but the potential for a prolonged period of cloudy conditions across our cwa exists for 3-6 days. The cool conditions will make it feel like fall for the extended forecast, but it will feel like a welcomed relief due to our continued drought conditions that are present across the forecast region. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1102 PM MDT Tue Sep 27 2022 VFR conditions expected through the forecast period. A low-level jet is expected to develop over the Nebraska panhandle over the next few hours, which may lead to some mild LLWS at NE terminals. SSW winds of 35 to 40 kts just a few thousand feet above the surface SE winds are possible, but guidance has backed off with the intensity of this, so removed LLWS for a few sites. Winds could occasionally reach the surface and result in gusty southerlies at KCDR overnight. Mixing will bring winds down to the surface starting Wednesday late morning, with gusts to 30 knots likely. && .FIRE WEATHER... Issued at 318 PM MDT Tue Sep 27 2022 Elevated to near critical fire weather conditions are possible across portions of south and east central Wyoming Wednesday afternoon. Winds will become breezy and turn to the west by the late afternoon. Minimum RH values will be below 15 percent but when the peak wind gusts develop, RH values will be slowly recovering and may climb above 20 percent. While a few instances of critical fire weather conditions may develop across Carbon and Converse counties, confidence is low for criteria to be met consistently to warrant any fire weather headlines. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AW LONG TERM...BW AVIATION...MN FIRE WEATHER...AW
Nearby
Red Flag Warnings in Wyoming, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.